Alert archive / Arizona / Flash Flood Warnings in 2010

Flash Flood Warning 25, NWS Flagstaff, AZ

August 3, 2010Navajo County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 3, 2010, 5:42 PM MDT for Navajo County, Arizona. It was in force for 93 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 3, 2010, 5:42 PM MDT (23:42 UTC)
Expired
Aug 3, 2010, 7:15 PM MDT
In force
93 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 122 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.7 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2010-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 646 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2010-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
646 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
858 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
-35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 4:20 PM MDT, 1 hour 22 minutes earlier.

Area forecast discussion, Aug 3, 4:20 PM MDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
320 PM MST TUE AUG 3 2010

.SYNOPSIS...WITH DRIER AIR MOVING INTO THE REGION...THUNDERSTORM
ACTIVITY WILL RAMP DOWN TO NEAR NORMAL LEVELS THROUGH THE
REMAINDER OF THE WEEK. EXPECT SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS THROUGH FRIDAY WITH NEAR SEASONABLE TEMPERATURES.
AN INCREASE IN STORM ACTIVITY IS POSSIBLE OVER THE WEEKEND AS
A TROUGH OVER THE WEST COAST INCREASES THE MOISTURE FROM THE
SOUTH.

&&

.DISCUSSION...MOST SIGNIFICANT CONVECTION IS CURRENTLY LOCATED
ALONG AND NORTH OF THE MOGOLLON RIM...WITH STRONG STORMS MOVING
SLOWLY TO THE NORTHEAST WITH THE MEAN 0-6KM WIND...BUT PROPAGATING
TO THE SOUTH ALONG THE OUTFLOW BOUNDARIES. ANTICIPATE CONVECTION
TO CONTINUE THROUGH THE EVENING...MOSTLY ALONG AND NORTH OF THE
MOGOLLON RIM WHERE INSTABILITY AND MOISTURE IS THE GREATEST.

MODELS AND OBSERVATIONS INDICATE THAT ATMOSPHERIC MOISTURE WILL
CONTINUE TO DECREASE THIS WEEK AS DRIER SOUTHWESTERLY FLOW BECOMES
MORE ESTABLISHED OVER THE AREA. SEASONABLE POPS AND TEMPERATURES
ARE ANTICIPATED THROUGH FRIDAY. THE WESTERN AND SOUTHWEST PARTS
OF THE FORECAST AREA COULD BE QUITE DRY THROUGH THE WEEK IN THIS
FLOW REGIME.

THE GFS AND ECMWF ARE BOTH IN AGREEMENT ILLUSTRATING A VERY STRONG
TROUGH DEVELOPING OVER SOUTHERN CALIFORNIA BY FRIDAY. CURRENT
INDICATIONS ARE THAT THIS TROUGH MAY TAP INTO SOME VERY MOIST AIR
FROM THE SOUTH...AND SERVE AS A DYNAMIC FOCUS FOR A MORE ORGANIZED
CONVECTIVE EVENT EARLY THIS WEEKEND...WITH A SIGNIFICANT INCREASE
IN SHEAR AND INSTABILITY. THE ECMWF IS A BIT FASTER WITH THIS
FEATURE...INCREASING PRECIPITATION CHANCES LATE ON FRIDAY.
HAVE INCREASED THE PRECIPITATION CHANCES FRIDAY AND SATURDAY IN
ANTICIPATION OF THIS TROUGH.

&&

.AVIATION...FOR THE 00Z PACKAGE...MAINLY ALONG AND NORTH OF THE
MOGOLLON RIM...EXPECT SHRA/TSRA WITH AREAS MVFR AND LOCAL IFR
CONDITIONS INT EH STRONGER STORMS. TSRA ENDING 02-04Z WEDNESDAY
WITH SOME SHRA CONTINUING OVERNIGHT. AVIATION DISCUSSION NOT UPDATED
FOR AMENDMENTS. SCT TSRA WILL REDEVELOP AFT 18Z WEDNESDAY.

&&

PUBLIC...................BAK
AVIATION/FIRE WEATHER....LATTO

VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER INFORMATION.
Hazardous weather outlook, Aug 3, 9:38 AM MDT, 8 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
838 AM MST TUE AUG 3 2010

AZZ004>018-037>040-040715-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
838 AM MST TUE AUG 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT AND TONIGHT

EXPECT NUMEROUS RAIN SHOWERS AND THUNDERSTORM TO DEVELOP ONCE
AGAIN LATE THIS MORNING AND AFTERNOON ACROSS NORTHERN ARIZONA.
STORMS WILL BE MOST NUMEROUS ALONG AND NORTH OF THE MOGOLLON
RIM...WHERE THE GREATEST THREAT WILL BE FOR LOCALLY HEAVY
RAINFALL AND FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MOISTURE WILL DECREASE ONLY VERY SLOWLY OVER THE NEXT FEW DAYS.
LOOK FOR A GRADUAL TRANSITION TO A MORE TYPICAL MONSOON PATTERN OF
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 7:06 PM MDTAreal Flood AdvisoryFGZApache3 hr
Aug 3, 1:38 PM MDTSevere Thunderstorm WarningFGZCoconino37 min
Aug 3, 2:11 PM MDTSevere Thunderstorm WarningFGZCoconino22 min
Aug 3, 3:05 PM MDTAreal Flood AdvisoryFGZCoconino89 min

Nearby

Flash Flood Warnings in Arizona, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.